Have you tried modafinil?

Have you tried modafinil?

  • I did, and it worked!

    Votes: 3 25.0%
  • I did, but it had problematic side effects.

    Votes: 6 50.0%
  • I did, and it did not work.

    Votes: 1 8.3%
  • I did, but it stopped working.

    Votes: 0 0.0%
  • I have not.

    Votes: 2 16.7%

  • Total voters
    12

Remy

Administrator
I'm considering trialing modafinil. It seems like it has fairly mixed reviews in the literature for MECFS, but there are many anecdotes of people finding it life changing in terms of energy. It's mentioned in many books on MECFS as a possible treatment though, so I'm curious what kind of experiences people have had?

Also, if you had to battle an insurance company for approval, any tips? Currently they are saying it only is approved for narcolepsy but there must be a way to get off label use approved.
 

Not dead yet!

Well-Known Member
It worked wonders for me. I could stand up out of a chair like I always did, not feeling this leaden, heavy feeling that I get now. Brain fog was better, etc. Technically my pain medicine specialist is treating me for OA, which can have an aspect of tiredness. But when we first talked about it, it grew out of a discussion on CFS directly. So it may already be approved for off label ME/CFS use.

However, after a few hours my head started pounding and it became a full blown migraine completely disabling me for a couple of days.

I was taking a small dose, so I couldn't really make it even smaller.

I'm beginning to wonder about whether my drugs have gluten in them. Maybe it was ok, but it was formulated with wheat gluten to hold the pill together, I don't know.

Not all stimulants do that to me. Phentermine (which I once took for weight loss but I'm too inactive to lose weight)... worked well, no headaches. However, it made me feel a little like a drunk person. I didn't notice it if I was a bit harsh to people. I'd catch myself making criticisms aloud that I normally don't. If it had worked for weight loss, then I'd just deal with it.

I'm hoping to try a different stimulant at a later time after all this gluten stuff is worked out.
 

darrell

Member
I used it for a least a year.

There is a consistent pattern for many drugs I have tried. They seem to work wonders for a while, then slowly stop working. Inevitably the dosage gets bumped, from one tablet a day to two then to three. Eventually they stop working. Even after taking a long break, returning to them doesn't seem to work very well. It happened to me for Lyrica, then later with modafinil.

The problem is that stimulants (or practically any other therapy) tends to cause you to overrun your limited energy reserves. Eventually that catches up with you.

A couple of weeks ago I was on a trip to Japan. The first few days were pretty good. When I started to slow I used one modafinil the next day, then two the following, then three the day afterwards as I became progressively more tired. It kept me bumping along pretty well. After the trip I thought I'd done remarkably well and started to wonder why I ever thought I had a problem. Unfortunately, in the two weeks since I've been completely exhausted and have spent about twice the usual time in bed.
 

darrell

Member
I forgot to mention a side effect. Modafinil can make your urine smell like dead asparagus. One of the chemicals during breakdown contains sulphur.
 

IrisRV

Well-Known Member
My GP tried it for me in the very early days of my ME. It did nothing for me, maybe made me a bit worse. Probably my symptom pattern doesn't need a stimulant.
 

Paw

Well-Known Member
I liked it temporarily, but then my mouth/tongue starting getting bad sores. After confirming it wasn't stevens/johnson i still took it from time to time when I especially needed help, but, like all stims, its effects were not sustainable for me.

But it initially gave me enough hope for somewhat more sustainable energy that it wouldn't surprise me if certain people with the right chemistry could take advantage of it more regularly.
 

Abrin

Well-Known Member
I'm considering trialing modafinil. It seems like it has fairly mixed reviews in the literature for MECFS, but there are many anecdotes of people finding it life changing in terms of energy. It's mentioned in many books on MECFS as a possible treatment though, so I'm curious what kind of experiences people have had?
I have been on modafinil for over 8+ years now. It is a life-saver for me. I could not function without it.

But....that being said, I've never experienced any energy increase while taking it. The only thing that modafinil does for me is that it removes my brain fog. I honestly didn't even know until I read your post that some people have reported that it increases their energy level.
 

Remy

Administrator
I have been on modafinil for over 8+ years now. It is a life-saver for me. I could not function without it.

But....that being said, I've never experienced any energy increase while taking it. The only thing that modafinil does for me is that it removes my brain fog. I honestly didn't even know until I read your post that some people have reported that it increases their energy level.
Curious how you dose, if you don’t mind sharing?
 

Abrin

Well-Known Member
Curious how you dose, if you don’t mind sharing?
I never mind sharing anything with you! :)

I take 300 mg twice a day.

I do realize that this dosage would probably send most people's system into a tailspin but I since I have been on the drug 8+ years that dosage is one that accounts for the inevitable slow-building tolerance.
 

Remy

Administrator
I never mind sharing anything with you! :)

I take 300 mg twice a day.

I do realize that this dosage would probably send most people's system into a tailspin but I since I have been on the drug 8+ years that dosage is one that accounts for the inevitable slow-building tolerance.
My first response was indeed, "Holy shit!" :wacky::wacky::hilarious:

Do you ever feel any weird pressure in your ears?
 

Remy

Administrator
Modafinil seems to just make me more irritable. This kind of stuff hardly ever works for me though...but hope springs eternal, now on to hydergine!
 

Abrin

Well-Known Member
Modafinil seems to just make me more irritable. This kind of stuff hardly ever works for me though...but hope springs eternal, now on to hydergine!
How high of a dose did you end up starting with?
 

reyna

New Member
I take 150-200 mg per day about 2 or 3 days per week. It doesn't make me feel noticeably better physically, but cuts my mental fatigue somewhat. At best I feel like it gets my brain back up to about 50% of how it worked when healthy (I usually range from something like 20-35 on CFS ability scales).

It does make me incredibly thirsty, and if I don't keep up with that by drinking tons of water constantly, I get the headaches that so many others have described.

A miniscule dose is enough to keep me up at night. I know this because I once took an approx 10 mg broken piece of a modafinil pill thinking it was an approx 0.3 mg piece of melatonin, lay awake confused for hours, and didn't figure out my mistake until the sun came up in the morning. But this kind of dose does nothing for my brain function.

So yeah, the long half life of modafinil is a problem for me. I need a minimum of 150 mg in the morning to cut any brain fog, but that leaves something like 60-70 mg in my system by the time I should be falling asleep.

I have had luck recently using tiny doses of Dramamine (~5 mg) to "cancel out" modafinil half an hour before bedtime. Too much Dramamine, like the 50mg pills I used to take without trouble for motion sickness when healthy, results in an extremely groggy morning the next day. I'm reluctant to make a habit of this hack though, because as far as I can tell nothing is known about potential negative long term effects.

Would be curious about others' experiences using antihistamines with modafinil. It can't be that uncommon... narcoleptics with allergies, for instance, I would think would likely have tried this.
 

reyna

New Member
Remy - re your irritability with 25 mg. I've heard of people getting effects like anxiety and irritability at lower doses that disappear at higher doses. I even have a vague recollection of this being scientifically documented somewhere. Might be worth trying 100mg just once if you haven't yet. (With help nearby just in case it goes badly, etc).
 

Remy

Administrator
Remy - re your irritability with 25 mg. I've heard of people getting effects like anxiety and irritability at lower doses that disappear at higher doses. I even have a vague recollection of this being scientifically documented somewhere. Might be worth trying 100mg just once if you haven't yet. (With help nearby just in case it goes badly, etc).
Interesting — thanks!
 

EffyFibroChick

New Member
I tried it but the way how I tried it was not the normal standard method of getting a prescription. I was desperate, i was trying to manage a part-time job and the cognitive effects of trying to study my degree at the same time and in the end the side effects weren't worth it. But I did lose a lot of weight on it which I am pleased about.
 

New Threads

Forum Tips

Support Our Work

DO IT MONTHLY

HEALTH RISING IS NOT A 501 (c) 3 NON-PROFIT

Shopping on Amazon.com For HR

Latest Resources

Top